Types of Ventricular Arrhythmias to Know for the Physician Assistant Exam

The three big ventricular problems you need to be aware of and understand for the Physician Assistant Exam (PANCE) are premature ventricular contractions (PVCs), ventricular tachycardia, and ventricular fibrillation. The latter two are life-threatening.

Premature ventricular contractions

Premature ventricular contractions (PVCs) occur commonly. Sometimes the person can feel a “skipped beat.” Many times, an ECG picks this up. Concerning the causes of premature ventricular contractions, think about the three i’s:

  • Irritability: The causes of myocardial irritability are hypoxemia and electrolyte abnormalities, including hypokalemia and hypomagnesemia. Correcting these conditions can really help treat myocardial irritability.

  • Infection: Infection can be a big-time cause of premature ventricular contractions, especially in the hospital setting. Infection increases the metabolic demand of the body, and the heart has to work faster.

  • Ischemia: Ischemia can also be a cause of premature ventricular contractions and requires further investigation.

Sometimes a person has premature ventricular contractions but no organic cause can be found. This is part of what makes medicine fascinating (or extremely frustrating).

Ventricular tachycardia

Ventricular tachycardia (V-tach) comes in two flavors:

  • Non-sustained V-tach, which is a string of PVCs together, usually for 8 beats or less

  • Sustained V-tach, a life-threatening arrhythmia that can become ventricular fibrillation

    [Credit:     ©1997–2010 Intermountain Healthcare. All rights reserve
    Credit:     ©1997–2010 Intermountain Healthcare. All rights reserved.

V-tach can occur in the setting of myocardial infarction, particularly in the first 24 hours after an anterior wall myocardial infarction, although it can occur after any type of STEMI.

Look at electrolytes as possible causes or contributing factors of V-tach. Also, look at medications and conditions that can prolong the QT interval as predisposing factors. Be aware that there are also hereditary causes of long QT intervals, including congenital long QT syndrome (LQTS). Acquired causes can be secondary to the use of certain medications, including some psychotrophic drugs. Many antiarrythmic medications can also prolong the QT interval.

The treatment depends on whether the person has a blood pressure and a pulse:

  • The person doesn’t have a blood pressure or doesn’t have a pulse: First do an electrical cardioversion.

  • The person has both a blood pressure and a pulse: Several medications, including lidocaine (Xylocaine) and amiodarone (Cordarone), can help stabilize the situation.

    Be aware of the side effects of the antiarrythmics. Lidocaine can cause neurotoxicity, so follow blood levels to minimize the risk. Amiodarone has many possible side effects, including pulmonary fibrosis, hypothyroidism and hyperthyroidism, increased liver function levels, and blue-gray sclera.

Torsades de pointes (“twisting of the points,” from ballet) is a distinct form of V-tach that requires magnesium sulfate to be given as an intravenous push as part of the initial treatment. In addition to magnesium replacement, temporary cardiac pacing is also recommended. Cardioversion may or may not be needed, depending on how the individual responds to therapy.

Torsades has a characteristic look you should be familiar with.

[Credit:     ©2012 National Medical Slide Bank—Custom Medical Stock
Credit:     ©2012 National Medical Slide Bank—Custom Medical Stock Photo. All rights reserved.

Ventricular fibrillation

Ventricular fibrillation (also known as V-fib) is a life-threatening emergency. V-fib requires emergent electrical cardioversion, because it’s associated with sudden cardiac death. Here is an example of V-fib.

[Credit:     ©1997–2010 Intermountain Healthcare. All rights reserve
Credit:     ©1997–2010 Intermountain Healthcare. All rights reserved.

Which of the following is an adverse effect of procainamide (Procan-SR)?

(A) Teratogenesis
(B) Pulmonary fibrosis
(C) Neurotoxicity
(D) Drug-induced lupus syndrome
(E) Hyperkalemia

The correct answer is Choice (D). Procainamide, an antiarrythmic medication used in the treatment of ventricular tachycardia, can cause a drug-induced lupus. Choice (A), teratogenesis, is due to ACE inhibitors and statin therapy. Choice (B), pulmonary fibrosis, is due to amiodarone (Cordarone). Choice (C), neurotoxicity, can be associated with lidocaine (Xylocaine). Choice (E), hyperkalemia, is a side effect of ACE inhibitors, ARBs, and spironolactone (Aldactone).

  • Add a Comment
  • Print
  • Share
blog comments powered by Disqus
Advertisement

Inside Dummies.com

Dummies.com Sweepstakes

Win $500. Easy.